Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 208, NWS Des Moines, IA

July 10, 2018Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2018, 11:07 AM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2018, 11:07 AM CDT (16:07 UTC)
Expired
Jul 10, 2018, 11:45 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:50 AM CDTTSTM WND DMGLaurens, IASEVERAL REPORTS OF 50-60 MPH WIND AND TREE DAMAGE. TIME ESTIMATED BY RADAR. VIA MPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS53 KDMX 101607
SVRDMX
IAC147-151-101645-
/O.NEW.KDMX.SV.W.0208.180710T1607Z-180710T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1107 AM CDT TUE JUL 10 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Pocahontas County in northwestern Iowa...
  Southwestern Palo Alto County in northwestern Iowa...

* Until 1145 AM CDT.

* At 1106 AM CDT, a severe thunderstorm was located near Lost Island
  Lake, or 8 miles east of Spencer In Clay County, moving southeast
  at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pocahontas, Laurens, Silver Lake, Rush Lake, Lost Island Lake,
  Ruthven, Rolfe, Mallard, Ayrshire, Havelock, Plover, Curlew,
  Pocahontas Municipal Airport and Lost Island Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4283 9445 4264 9474 4286 9492 4324 9491
TIME...MOT...LOC 1606Z 324DEG 39KT 4311 9498 

HAIL...1.00IN
WIND...60MPH
 
$$

Boksa
1 follow-up statement
876 
WWUS53 KDMX 101632
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1132 AM CDT TUE JUL 10 2018

IAC147-151-101645-
/O.CON.KDMX.SV.W.0208.000000T0000Z-180710T1645Z/
Pocahontas IA-Palo Alto IA-
1132 AM CDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHWESTERN POCAHONTAS AND SOUTHWESTERN PALO ALTO COUNTIES...

At 1132 AM CDT, a severe thunderstorm was located over Silver Lake,
or 13 miles southwest of Emmetsburg, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Laurens, Silver Lake, Rush Lake, Lost Island Lake, Ruthven, Mallard,
Ayrshire, Havelock, Plover, Curlew and Lost Island Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4288 9451 4278 9485 4286 9492 4324 9491
TIME...MOT...LOC 1632Z 318DEG 23KT 4300 9489 

HAIL...1.50IN
WIND...60MPH
 
$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:28 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 10, 6:28 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 AM CDT Tue Jul 10 2018

.SHORT TERM.../Today through Tonight/
Issued at 325 AM CDT Tue Jul 10 2018

Weak surface boundary has made it to the I80 corridor early this
morning.  Some drier air has begun to enter far northern Iowa,
otherwise little difference is noted on either side of the front
other than the wind shift. The slightly cooler airmass will ease
across the northeast half of the forecast area today with some minor
relief to highs today along with slightly lower dewpoints.  Farther
to the south and west, temperatures and dewpoints will be similar to
Monday and anticipate heat index values in the mid 90s again today
across the southwest third of so of the forecast area.  Other
concern is some of the CAMs bring the convection across North Dakota
close to the northeast corner of the forecast area toward midday on
leading edge of moisture gradient.  While the mention of storms have
been left out of the forecast in those locations, near term trends
will need to be monitored closely for the eventual evolution of
these storms.

For tonight, the best forcing and low level moisture transport
remains well west and north of the forecast area.  Western and
southern areas will be the warmest where higher dewpoints and
proximity to the thermal ridge will keep readings higher.  More
pleasant conditions are forecast to remain in the northeast where
slightly lower dewpoints/temps will persist into tonight.

.LONG TERM.../Wednesday through Monday/
Issued at 325 AM CDT Tue Jul 10 2018

Upper level ridging will continue to be over the area on Wednesday
with surface high pressure over the Great Lakes. This will allow for
a return to southerly flow that will promote another very warm day
with a bit of a bump upwards in humidity. High temperatures will be
4 to 5 degrees above normal with heat index values in the 90s.

As an area of low pressure tracks across the Canadian prairies with
a cold front trailing to the south over the northern states, the
upper level ridge will weaken. The front will lose its upper level
support later on Thursday leaving this boundary as a focus for
showers and storms. Clouds will increase Wednesday night with
chances of rain and storms increasing on Thursday. As has been noted
in previous discussions, the severe potential is less than the
locally heavy rain potential at this point. The limiting factor to
the severe is the lack of robust shear with the boundary being over
southern Minnesota at peak heating with strong instability. Focus
for any severe threat will be damaging wind gusts with isolated
large hail given the shear parameters. The greater concern will be
Thursday night as the boundary slowly moves into northern Iowa where
the atmosphere will be moisture laden. Precipitable water values
will be above normal with the 9/12z NAEFS specific humidity values
in the 90th or higher percentile over the area. Warm cloud depths
will be greater than 13000 feet with warm rain processes dominating.
While mean flow will be 20 to 30 knots, the flow will be largely
parallel to the boundary indicating a possibilitiy of training
storms. Latest WPC outlook highlights northern Iowa with a marginal
risk of excessive rainfall for this reason. While there will be
breaks in the rainfall, the overall set up for the possibility of
locally heavy rainfall will persist into Friday and may linger
into Saturday as the boundary sinks farther south into the state
with perhaps weaker mean flow these two days.

A new area of low pressure will move across the Canadian prairies
bringing a cold front into the state either late Sunday or more
likely Monday. This would bring a round of showers and strong storms
across central Iowa. The GFS continues to be the more progressive
solution driving the front into Missouri with chances for showers
and storms ending by early next week. Meanwhile, the ECMWF keeps
storm chances as it is the slower and less progressive solution. At
this time range, will stick with the initial blended guidance for
Monday into early next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 628 AM CDT Tue Jul 10 2018

Widespread VFR conditions for much of the period with some
scattered cumulus today as well as high cirrus drifting overhead.
Surface winds will be light and eventually swinging around to the
east southeast tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Ansorge
AVIATION...Cogil
Hazardous weather outlook, Jul 10, 9:59 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
959 AM CDT Tue Jul 10 2018

IAZ004>007-015>017-023-024-111500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
959 AM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will track through north central Iowa this morning
and into early afternoon. Severe weather threat is low, but small
hail and gusty winds are possible.

River Flood Warnings are in effect for parts of the Des Moines
River basin. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River Flood Warnings will remain in effect for parts of the Des
Moines River basin likely into the first part of this weekend.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorm chances will increase Thursday into Friday lingering
into this weekend. There is a risk of strong to severe storms
over northern Iowa later Thursday with the main threats being
damaging wind gusts, locally heavy rainfall, and large hail. The
risk for locally heavy rain will remain possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not needed at this time.

IAZ025>028-033>039-044>050-057>062-070>075-081>086-092>097-111500-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
959 AM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will increase Thursday into Friday lingering
into this weekend. There is a risk of strong to severe storms
over northern Iowa later Thursday with the main threats being
damaging wind gusts, locally heavy rainfall, and large hail. The
risk for locally heavy rain will remain possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not needed at this time.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:44 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas46 min
Jul 10, 12:31 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas44 min
Jul 10, 3:30 PM CDTHeat AdvisoryDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 20 more53 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.